Format

Send to

Choose Destination
Skin Therapy Lett. 2010 Jul-Aug;15(7):5-7.

Chemotherapy-induced hair loss.

Author information

1
Center for Dermatology and Hair Diseases Wallisellen, Zurich, Switzerland.

Abstract

Chemotherapy-induced hair loss occurs with an estimated incidence of 65%. Forty-seven percent of female patients consider hair loss to be the most traumatic aspect of chemotherapy and 8% would decline chemotherapy due to fears of hair loss. At present, no approved pharmacologic intervention exists to circumvent this side-effect of anticancer treatment, though a number of agents have been investigated on the basis of the current understanding of the underlying pathobiology. Among the agents that have been evaluated, topical minoxidil was able to reduce the severity or shorten the duration, but it did not prevent hair loss. The major approach to minimize chemotherapy-induced hair loss is by scalp cooling, though most published data on this technique are of poor quality. Fortunately, the condition is usually reversible, and appropriate hair and scalp care along with temporarily wearing a wig may represent the most effective coping strategy. However, some patients may show changes in color and/or texture of regrown hair, and in limited cases the reduction in density may persist.

PMID:
20700552
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Skin Therapy Letter
Loading ...
Support Center